MAUDE Adverse Event Report: COOK INC ADVANCE MICRO ¿ 14 ULTRA LOW-PROFILE PTA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE MICRO ¿ 14 ULTRA LOW-PROFILE PTA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA3-14-90-3-12
Medical Device Problem Codes Hole In Material (1293); Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time. a follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that during an angiogram with runoff, two advance micro 14 ultra low-profile pta balloon catheters, from two separate lot numbers, ruptured during inflation in the popliteal artery.The first balloon catheter was inflated to 14 atmosphere (atm), and the second was inflated to 8 atm.Per the initial reporter, the corresponding inflation pressure of each lot is unknown.It was noted that heavy arterial calcification was present.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.It was initially reported that both devices were from the same lot; however, per additional information received on (b)(6) 2018, it was noted that the balloon catheter was from lot number 7363546 (refer to medwatch 1820334-2018-00185), and the other from lot number 7939515.Medwatch 1820334-2018-00378 documents the event for lot number 7939515.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance micro® 14 ultra low-profile pta balloon catheter (pta3-14-90-3-12) was returned for investigation.The visual inspection of the complaint device noted kinks were present at 4.0 cm, 21.2 cm, 32.5 cm, 56.3 cm, and 60.1 cm from the proximal end.Additionally, a pinhole leak was noted at 7.0 cm from the distal end of catheter.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements.Based on the information provided, examination of the returned product, and the results of our investigation, the most likely root cause of the failure of this device was patient anatomy caused a pinhole leak in the balloon.Heavy calcification was reported to be present, which has the potential to damage the balloon catheter.Per the [quality engineering] risk assessment, no further action is required.Monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE MICRO ¿ 14 ULTRA LOW-PROFILE PTA BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7247515
Report Number1820334-2018-00378
Device Sequence Number13719668
Product Code DQY
UDI-Device Identifier10827002266107
UDI-Public(01)10827002266107(17)200524(10)7939515
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K122940
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPTA3-14-90-3-12
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/31/2018
Supplement Date Received by Manufacturer05/29/2018
Initial Report FDA Received Date02/07/2018
Supplement Report FDA Received Date06/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1